Kentucky, 2012

Hail in Kentucky, March 15, 2012

March 15, 2012 · NWS ILN · 1 event in 1 county or zone

Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. A few of these storms produced hail of less than one inch diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. A few of these storms produced hail of less than one inch diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 15, 4:16 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 15, 4:16 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT THU MAR 15 2012

.SYNOPSIS...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
OHIO VALLEY THROUGH THE WEEKEND. THUNDERSTORMS WILL BE POSSIBLE
THROUGH THIS TIME AS THESE FEATURES COMBINE WITH AN UNSTABLE
AIRMASS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE
WEEKEND AND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A LINE OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE
FA WILL CONTINUE TO MOVE TO THE EAST AND OUT OF THE FA OVER THE
NEXT HOUR OR SO. SOME SUB SEVERE HAIL HAS BEEN REPORTED WITH THESE
STORMS ACROSS THE FA.  THERE WILL THEN BE A BRIEF LULL IN THE
PRECIPITATION HOWEVER SHOWERS AND ISOLATED THUNDERSTORMS ARE
LOCATED OVER WESTERN INDIANA AND EXPECT THIS AND ADDITIONAL
THUNDERSTORM ACTIVITY TO MOVE INTO THE AREA DURING THE DAY TODAY.
MODELS ARE HAVING A HARD TIME RESOLVING WHERE CONVECTION WILL
OCCUR TODAY. THUNDERSTORM ACTIVITY WILL BE SCATTERED IN NATURE
TODAY. TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL WITH
HIGHS IN THE MIDDLE TO UPPER 70S. WENT ON THE WARM SIDE OF
GUIDANCE FOR HIGH TEMPERATURES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
NEBULOUS PATTERN CONTINUES THROUGH THE SHORT TERM TIME FRAME. WEAK
DISTURBANCES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH SUNDAY. SOUTHERLY FLOW WILL KEEP ABOVE NORMAL TEMPERATURES
ACROSS THE AREA WITH HIGH TEMPERATURES IN THE 70S EXPECTED EACH
DAY. PRECIPITATION WILL BEGIN TO TAPER OFF SUNDAY AFTERNOON AS THE
UPPER LEVEL RIDGE BUILDS INTO THE AREA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL RIDGE WILL ESTABLISH ITSELF ACROSS THE AREA THROUGH
THE REMAINDER OF THE LONG TERM. THIS WILL ALLOW FOR THE
CONTINUATION OF WELL ABOVE NORMAL TEMPERATURES AND FOR GENERALLY
DRY CONDITIONS ACROSS THE FA. HIGH TEMPERATURES EACH DAY WILL BE AT
LEAST IN THE 70S WITH A FEW LOCATIONS ACROSS SOUTHERN PORTIONS OF
THE FA NEARING THE 80 DEGREE MARK. NORMAL HIGH TEMPERATURES THIS
TIME OF YEAR ARE IN THE UPPER 40S TO THE LOWER 50S.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
LINE OF SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
AREA WILL PASS BY THE COLUMBUS TERMINALS WITHIN THE NEXT SEVERAL
HOURS. GIVEN THE COVERAGE AND THUS PROBABILITY OF ANY OF THIS
IMPACTING THE TERMINALS HAVE OPTED TO USE VCSH IN INITIAL
ISSUANCE.

SCATTERED TO BROKEN HIGH BASED CUMULUS WILL AFFECT THE AREA
THROUGH MUCH OF THE TAF PERIOD. THERE IS THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS. BUT WEAK FORCING MEANS THAT CONFIDENCE IS LOW
IN COVERAGE/TIMING/LOCATION. THUS HAVE KEPT THE REST OF THE
TERMINALS DRY FOR NOW. SOUTH WINDS WILL INCREASE DURING THE DAY
WITH SOME GUSTS AROUND 20 KT POSSIBLE.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE FRIDAY AND THEN AGAIN ON
SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...NOVAK
AVIATION...
Hazardous weather outlook, Mar 15, 5:15 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
615 AM EDT THU MAR 15 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
615 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY.
ISOLATED LARGE HAIL WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 15, 8:22 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
922 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             ALPINE                  39.55N 85.18W
03/15/2012  E0.50 INCH       FAYETTE            IN   TRAINED SPOTTER

            DIME SIZE TO NEAR HALF INCH HAIL.

&&

KURZ
Special weather statement, Mar 15, 8:23 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
923 AM EDT THU MAR 15 2012

OHZ035-043-044-151400-
AUGLAIZE OH-LOGAN OH-SHELBY OH-
923 AM EDT THU MAR 15 2012

...RAPIDLY DEVELOPING THUNDERSTORMS WILL AFFECT NORTHEASTERN
SHELBY...NORTHWESTERN LOGAN AND EASTERN AUGLAIZE COUNTIES THROUGH
1000 AM EDT...

AT 919 AM EDT...RADAR INDICATED THUNDERSTORMS NEAR WAPAKONETA AND
ANNA...MOVING EAST AT 25 MPH.

THESE STORMS COULD PRODUCE PENNY SIZE HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BOTKINS...ANNA...
WAYNESFIELD...JACKSON CENTER...LAKEVIEW AND RUSSELLS POINT.

ALSO...FRYBURG...UNIOPOLIS...ST. JOHNS...MONTRA...MAPLEWOOD...BLOOM
CENTER...LOGANSVILLE AND LEWISTOWN ARE NEAR THE PATH OF THESS RAPIDLY
DEVELOPING THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4066 8422 4066 8411 4065 8410 4065 8403
      4062 8388 4053 8388 4052 8381 4031 8393
      4042 8433 4067 8427 4069 8425 4069 8423

BINAU
Local storm report, Mar 15, 8:31 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
931 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HAIL             MASON                   39.36N 84.31W
03/15/2012  E0.88 INCH       WARREN             OH   TRAINED SPOTTER

&&

BINAU
Special weather statement, Mar 15, 8:34 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
934 AM EDT THU MAR 15 2012

INZ050-058-059-066-OHZ060-070-151415-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH-
934 AM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PREBLE...WESTERN
BUTLER...SOUTHERN WAYNE...EASTERN FAYETTE...NORTHEASTERN FRANKLIN AND
UNION COUNTIES THROUGH 1015 AM EDT...

AT 926 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS NEAR
CONNERSVILLE AND BROOKVILLE INDIANA...MOVING EAST AT 20 MPH.

THESE STORMS COULD PRODUCE PENNY SIZE HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LIBERTY...WEST COLLEGE
CORNER AND OXFORD.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3975 8467 3931 8473 3956 8520 3975 8518

BINAU
Local storm report, Mar 15, 8:36 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
936 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HAIL             2 SE HAMILTON           39.37N 84.54W
03/15/2012  E0.50 INCH       BUTLER             OH   TRAINED SPOTTER

            LARGEST SIZE WITH MOST HAIL SMALLER THAN THIS.

&&

MIKEG
Special weather statement, Mar 15, 9:11 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 AM EDT THU MAR 15 2012

INZ074-075-KYZ091>093-OHZ077-151500-
OHIO IN-DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH-
1011 AM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS WILL AFFECT THE TRI-STATE THROUGH 1100 AM
EDT...

AT 1010 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WEST AND
SOUTHWEST OF THE CINCINNATI METRO...MOVING EAST AT 20 MPH.

THESE STORMS WILL PRODUCE ONE HALF INCH TO THREE QUARTER INCH
DIAMETER HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...WHICH MAY
CAUSE LOCALIZED FLOODING IN POORLY DRAINED URBAN AREAS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UNION...FLORENCE...
CHEVIOT...ELSMERE...VILLA HILLS...ERLANGER...CRESCENT SPRINGS...
CRESTVIEW HILLS...LAKESIDE PARK...EDGEWOOD...NORTH COLLEGE HILL AND
MOUNT HEALTHY.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3922 8432 3890 8441 3898 8498 3928 8497

BINAU

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
March 15, 9:11 AM EST to 9:15 AM EST
Where
Boone County, Florence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.980, -84.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372080.